|Home | About | Journals | Submit | Contact Us | Français|
Hydroxocobalamin is a new antidote approved by the FDA for the treatment of cyanide poisoning. Our report describes a patient with cyanide poisoning who survived after treatment with hydroxocobalamin and complications we encountered with hemodialysis. A 34-year-old female presented to the emergency department after a syncopal event and seizures. Her systolic blood pressure was 75 mmHg, her QRS complex progressively widened, and pulses were lost. She was intubated and resuscitated with fluids, sodium bicarbonate for her QRS widening and vasopressors. Venous blood gas demonstrated a pH of 6.36 with an O2 saturation of 99%. Due to the acidemia with a normal pulse oximetry, simultaneous venous and arterial blood gases were obtained. Venous gas demonstrated a pH of 6.80 with a PO2 of 222 mmHg, an O2 saturation of 99%. The arterial blood gas showed a pH of 6.82, a PO2 518 mmHg, an O2 saturation of 100%. Cyanide was suspected and hydroxocobalamin and sodium thiosulfate were given. Within 40 min of hydroxocobalamin administration, vasopressors were discontinued. Initially, nephrology attempted dialysis for metabolic acidosis; however, the dialysis machine repeatedly shut down due to a “blood leak”. This was an unforeseen effect attributed to hydroxocobalamin. Cyanide level, drawn 20 min after the antidote was completed, was elevated at 22 mcg/dL. Her urinary thiocyanate level could not be analyzed due to an “interfering substance”. Hydroxocobalamin is an effective antidote. However, clinicians must be aware of its effects on hemodialysis machines which could delay the initiation of this important treatment modality in the severely acidemic patient.